We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What Is Atropine Poisoning?

By Meshell Powell
Updated Feb 10, 2024
Our promise to you
WiseGeek is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At WiseGeek, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Atropine poisoning refers to a toxic reaction by the body that occurs due to an accidental or intentional overdose of the medication known as atropine. Some of the most common symptoms of atropine poisoning include dilated pupils, disorientation, and difficulty breathing. This condition can be fatal, so a person who is suspected to have overdosed on this drug should be transported to the nearest hospital or other medical facility. Treatment for atropine poisoning varies according to the specific situation and may include the use of activated charcoal, oxygen therapy, or intravenous drug therapy. Supportive care such as oxygen therapy or the use of a catheter to help drain urine from the kidneys and bladder may be needed in some cases, and psychological therapy or counseling may be recommended following recovery.

Dilated pupils, high fever, and difficulty breathing are common signs of atropine poisoning. Paramedics should be called if these symptoms are present, and the caregiver may be asked to perform a few basic procedures while waiting for help to arrive. CPR may be necessary if the affected person is not breathing or seems unresponsive. Cold compresses can be used to help bring down a high fever. The caregiver should remain on the phone with emergency services until help arrives in case further information or instructions are needed.

Once at the hospital, the patient will be assessed and an individualized treatment plan will be developed. Oxygen therapy may be needed if breathing problems persist, and activated charcoal may be used to help absorb the medication in the digestive tract. Gastric lavage may be used to pump out the contents of the stomach in an effort to remove as much medication from the body as possible. Intravenous fluids and medications may be administered as necessary to treat individual symptoms such as blood pressure changes or seizures.

The kidneys can suffer a great degree of damage as the result of atropine poisoning, especially if urine is not removed from the kidneys and bladder right away. Dialysis has not been shown to be helpful in cases of atropine poisoning, so a catheter may be inserted into the bladder to help drain the urine as quickly as possible.

If atropine poisoning is believed to have occurred as a result of intentional misuse of the medication, drug counseling or psychological therapy may be recommended after the patient's medical condition has stabilized. In some cases, the patient may be moved to a rehabilitation facility after release from the hospital. Other situations may allow for outpatient counseling services.

WiseGeek is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Link to Sources
Discussion Comments
By bluedolphin — On Jul 22, 2013

Can 2mg of atropine cause atropine poisoning? What's the minimum dose that one can get poisoned from?

By SarahGen — On Jul 22, 2013

@ysmina-- Atropine is used for low heart rate. My wife was on it for a very short period and she accidentally overdosed on it once. It is very easy to overdose on atropine. My wife forgot that she took her tablet and took another one, and she overdosed. This might have what happened to your cousin.

It can definitely cause complications but I think it depends on how much is taken and how soon medical care is given. I don't know if it's a good idea to wait to see dilated pupils to assume atropine poisoning. A rapid heart rate and disorientation are also early signs. This is what my wife experienced and we went to the hospital. Her case was not serious so activated charcoal and an IV serum took care of it. If she had truly been poisoned, things would have been much, much worse.

By ysmina — On Jul 21, 2013

I just found out that my cousin has been hospitalized for atropine poisoning. Her stomach has been pumped and she's being watched for possible complications.

I didn't have the opportunity to ask my uncle, so I'm curious what is atropine used for? Is it very easy to overdose in? Does poisoning cause permanent damage?

WiseGeek, in your inbox

Our latest articles, guides, and more, delivered daily.

WiseGeek, in your inbox

Our latest articles, guides, and more, delivered daily.